Entity

Time filter

Source Type

Pumpkin Center, NC, United States

Ford M.D.,Carolinas Poison Center
North Carolina medical journal | Year: 2010

Unintentional poisoning is a fast-growing public health problem that once evoked an image of a street denizen injecting heroin or snorting cocaine. Today's victim is white, male, and middle-aged--and the drugs are prescribed. In North Carolina, unintentional poisoning is the second-leading cause of death due to unintentional injury, and injuries due to any cause are the leading cause of potential years of life lost. Comprehensive prevention measures are needed now to stem this burgeoning problem. Source


Murray B.L.,Carolinas Medical Center | Murphy C.M.,Carolinas Medical Center | Beuhler M.C.,Carolinas Poison Center
Journal of Medical Toxicology | Year: 2012

Introduction: 3,4-Methylenedioxypyrovalerone (MDPV) is a designer stimulant drug that has gained popularity in the USA. Although adverse effects of MDPV have been described, to our knowledge, this is the first reported death. Case Report: We report the case of a 40-year-old male who injected and snorted "bath salts" containing MDPV and subsequently became agitated, aggressive, and experienced a cardiac arrest. He was resuscitated after his initial arrest; however, he developed hyperthermia, rhabdomyolysis, coagulopathy, acidosis, anoxic brain injury, and subsequently died. Discussion: This is the first case in the medical literature to report death due to isolated confirmed MDPV intoxication. The manner of death is also consistent with excited delirium syndrome. © 2012 American College of Medical Toxicology. Source


Beuhler M.C.,Carolinas Poison Center | Spiller H.A.,Kentucky Regional Poison Center | Sasser H.C.,Dickson Institute for Health Studies Research Planning and Evaluation
Journal of Medical Toxicology | Year: 2010

Unintentional bupropion pediatric exposures un-commonly report severe clinical effects such as seizures. We sought to determine the clinical effects and case outcomes for unintentional bupropion ingestions in children age ≤6 years. The National Poison Data System was queried for unintentional, acute, single substance bupropion ingestions in children age ≤6 years for the time period January 1, 2000 to February 27, 2007 for cases followed to a known outcome. If exposure amount was reported, a mg/kg dose was determined; when weight was absent, it was interpolated from the available data set. An adverse neurological effect (ANE) was defined as seizure (single, multi/discrete, and status) or coma. For analysis, the outcomes of no effect and mild outcome were grouped, and the outcomes of moderate outcome, major outcome, and death were grouped. A subset of case notes were reviewed for accuracy. Seven thousand one hundred eighteen cases met the inclusion criteria, with 1,154 cases excluded because of multiple substances and coding errors, resulting in 5,964 cases. A total of 4,557 cases (76.4%) were managed at or sent to a HCF. The most common clinical effects reported were nausea/vomiting (4.3%), tachycardia (3.9%), agitated/irritable (3.1%), drowsiness/lethargy (2.4%), and seizure (1.4%). There were no deaths. Overall, there was a 3.3% rate of moderate/major outcomes. A mg/kg dose was calculable in 76.1% of cases; the average amount for the no effect/minor cases and moderate/major effect was 13.8±18.8 and 38.8±44.0 mg/kg, respectively (p<0.0001). Average time until development of seizures was 4.2±3.2 h with a maximum of 14 h. Few children develop toxicity from unintentional reported bupropion ingestions, with about 1.5% of patients developing an ANE. © American College of Medical Toxicology 2010. Source


Daul A.M.,Carolinas Medical Center | Beuhler M.C.,Carolinas Poison Center | Beuhler M.C.,University of North Carolina at Chapel Hill
Journal of Emergency Medicine | Year: 2011

Background: Niacin, a well-established agent for treating dyslipidemia, has been promoted on the Internet as a method for passing urine drug screening, although there are no data to support its use for this purpose. In a handful of cases, this practice has resulted in serious niacin toxicity. Objectives: The aim of this article is to describe a unique clinical presentation of niacin toxicity. Case Report: A 23-year-old previously healthy man presented to an Emergency Department with altered mental status, fever, acute renal failure, microangiopathic hemolytic anemia, thrombocytopenia, and coagulopathy. It was revealed that he had taken approximately 22.5 g of sustained-release niacin over the preceding 48 h in an attempt to pass a pre-employment urine drug screen. After a complicated hospital course that included mechanical ventilation for respiratory failure and hemodialysis for acute renal failure, the patient made a full recovery and was discharged 10 days after his initial presentation. Conclusion: After a massive niacin overdose, the young man in this case presented with a complex clinical picture that mimicked concurrent thrombotic thrombocytopenic purpura and disseminated intravascular coagulation. Although this patient was fortunate to make a full recovery, the case highlights the potential for multi-system toxicity with niacin overdose, and the potential for harm posed by medical misinformation on the Internet. © 2011 Elsevier Inc. Source


Murphy C.M.,Carolinas Medical Center | Hong J.J.,University of North Carolina at Chapel Hill | Beuhler M.C.,Carolinas Poison Center
Journal of Medical Toxicology | Year: 2011

Latrodectus mactans antivenin is a safe and effective therapy for severe black widow spider envenomations when given to most patients. We report a case of a 37-year-old male with a history of asthma that was given L. mactans antivenin for symptoms related to a black widow envenomation and developed a severe anaphylactic reaction resulting in cardiac arrest. When traditional therapies failed, the patient was given methylene blue for anaphylactic shock resulting in a 30-h period of hemodynamic stability. Despite initial resuscitation, the patient ultimately died 40 h after presentation. Under the right circumstances, L. mactans antivenin remains a safe and effective therapy for severe black widow envenomations. However, anaphylaxis is a risk for those receiving this therapy, even when the antivenin is diluted and given as an infusion. We report the first death related to diluted L. mactans antivenin given as an infusion. © 2011 American College of Medical Toxicology. Source

Discover hidden collaborations